Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 76, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2008, 5:45 PM CDT for Cherokee County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2008, 5:45 PM CDT (22:45 UTC)
- Expired
- Mar 14, 2008, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 142245
SVRBMX
ALC019-142330-
/O.NEW.KBMX.SV.W.0076.080314T2245Z-080314T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI MAR 14 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
* UNTIL 630 PM CDT
* AT 541 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED 12 MILES NORTHWEST OF SAND ROCK...OR 11 MILES SOUTHWEST OF
RAINSVILLE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAND ROCK BY 605 PM CDT...
CEDAR BLUFF BY 620 PM CDT...
GAYLESVILLE AND 9 MILES SOUTH OF NEW MOON BY 625 PM CDT...
FULLERTON AND 6 MILES NORTH OF HOWELLS CROSSROADS BY 630 PM CDT...
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3446 8549 3412 8541 3424 8584 3425 8584
3428 8580 3428 8577 3439 8563 3444 8559
3446 8559
TIME...MOT...LOC 2245Z 286DEG 27KT 3435 8590
$$
17/KLAWS2 follow-up statements
000
WWUS54 KBMX 142256
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT FRI MAR 14 2008
ALC019-142330-
/O.CON.KBMX.SV.W.0076.000000T0000Z-080314T2330Z/
CHEROKEE AL-
556 PM CDT FRI MAR 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN CHEROKEE COUNTY...
AT 555 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST
OF SAND ROCK...OR ABOUT 12 MILES SOUTHWEST OF FORT PAYNE...MOVING
EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SAND ROCK BY 605 PM CDT...
CEDAR BLUFF AND GAYLESVILLE BY 620 PM CDT...
HOWELLS CROSSROADS AND FULLERTON BY 625 PM CDT...
WATERHOUSE BY 630 PM CDT...
LAT...LON 3439 8547 3426 8545 3425 8543 3421 8544
3412 8541 3424 8584 3425 8584 3428 8580
3428 8577 3441 8561
TIME...MOT...LOC 2256Z 291DEG 29KT 3431 8581
$$
17/KLAWS000
WWUS54 KBMX 142308
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT FRI MAR 14 2008
ALC019-142330-
/O.CON.KBMX.SV.W.0076.000000T0000Z-080314T2330Z/
CHEROKEE AL-
609 PM CDT FRI MAR 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN CHEROKEE COUNTY...
AT 604 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SAND ROCK...
OR ABOUT 12 MILES SOUTHWEST OF FORT PAYNE...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GAYLESVILLE...CEDAR BLUFF...7 MILES NORTHWEST OF HOWELLS CROSSROADS
AND 7 MILES WEST OF FULLERTON BY 630 PM CDT...
LAT...LON 3436 8547 3412 8541 3424 8584 3425 8584
3428 8580 3428 8577 3435 8567 3437 8567
3439 8563
TIME...MOT...LOC 2309Z 285DEG 24KT 3430 8577
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:24 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 14, 3:24 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT FRI MAR 14 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY. VERY COMPLEX SCENARIO TONIGHT ACROSS THE AREA. THE ONGOING ISOLATED AREAS OF SHOWERS CONTINUE TO REMAIN FAIRLY WELL BEHAVED. A SHORTWAVE IS CURRENTLY MOVING ACROSS NORTHERN ALABAMA THIS AFTERNOON. THE OVERALL CONDITIONS ARE IMPROVING ACROSS THE AREA...AND THE SEVERE THREAT IS DIMINISHING THIS AFTERNOON. TEMPERATURES HAVE REALLY SPIKED THIS AFTERNOON INTO THE LOW TO MID 70S OUT WEST. STILL HAVE A LITTLE MORE TIME FOR HEATING THIS AFTERNOON...SO STILL MAY SEE SOME THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS THE NORTH AND SOUTHEASTERN PORTIONS OF THE AREA. CLEARING TONIGHT ACROSS THE AREA. A DEVELOPING WARM FRONT THAT IS PROGGED TO MOVE NORTHWARD THROUGH THE AREA. OVERALL CONFIDENCE IS NOT THAT GREAT...BUT HERE IS THE OVERALL THOUGHTS. FROM AROUND 9 PM TIL 1 AM A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE ACROSS THE FAR NORTHWESTERN PORTIONS OF THE CWA. AFTER THAT WE WILL BEGIN TO SEE AN INCREASE IN THE DEWPOINTS AND TEMPERATURES ACROSS THE AREA AS THE WARM FRONT LIFTS NORTHWARD. SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP AS THIS MOVES NORTHWARD. THE BEST CHANCES WILL REMAIN ACROSS THE NORTH. THESE CHANCES WILL THEN TRANSITION EASTWARD SHORTLY AFTER SUNRISE...BEFORE LEAVING MOST OF THE AREA SHORTLY AFTER NOON. WEST WINDS WILL THEN KICK IN AND TEMPERATURES WILL REACH INTO THE LOW TO EVEN MID 80S ACROSS THE SOUTH...WITH MID TO UPPER 70S ACROSS THE NORTH. 16 .LONG TERM...SUNDAY THROUGH THURSDAY. HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA ON SUNDAY...WITH NORTHERLY WINDS AND COOL ADVECTION AFFECTING THE AREA. NEAR NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY...WITH LOW TO MID 60S ACROSS THE NORTH AND LOW 70S IN THE SOUTH. THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY...AS THE NEXT WEATHER SYSTEM GETS ORGANIZED ACROSS SOUTHWEST TEXAS. THE PRESSURE GRADIENT WILL TIGHTEN ON TUESDAY AS THE APPROACHING SURFACE LOW MOVES INTO EASTERN OKLAHOMA/WESTERN ARKANSAS...CAUSING SOUTHERLY FLOW TO INCREASE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS TUESDAY AFTERNOON INTO THE 70S AREAWIDE...WITH LOCATIONS IN THE WEST AND SOUTH NEARING 80 DEGREES. AS THE SURFACE LOW TRACKS INTO THE OHIO RIVER VALLEY TUESDAY NIGHT...A FRONT WILL APPROACH CENTRAL ALABAMA LATE TUESDAY NIGHT AND CONTINUE ACROSS THE STATE ON WEDNESDAY. DYNAMICS LOOK GOOD WITH THIS SYSTEM...ALTHOUGH SOME MODEL DISAGREEMENT ON TIMING STILL EXISTS. WILL KEEP THE MENTION OF THUNDERSTORMS IN FOR TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY COULD BE TRICKY...AS THEY WILL GREATLY DEPEND ON THE TIMING OF THE ACTUAL FRONTAL PASSAGE. BUT NOT EXPECTING A SUBSTANTIAL COOL DOWN WITH THIS SYSTEM. HIGH PRESSURE BUILDS BACK INTO THE REGION ON THURSDAY THROUGH THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR NORMAL WITH HIGHS IN THE MID TO UPPER 60S THURSDAY AND FRIDAY...AND LOWS IN THE LOW 40S. 14 && .AVIATION...18Z TAF DISCUSSION. VERY COMPLICATED PATTERN SETTING UP FOR THE 24 HOURS. THE FIRST LINE OF SHOWERS AND STORMS HAVE EXITED THE TAF SITES...MEANWHILE A SECOND SYSTEM IS MOVING INTO NORTHWESTERN ALABAMA. THIS SYSTEM WILL ONCE AGAIN SUPPLY MOST TAF SITES WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. AFTER 00Z MOST OF THE RAIN AND STORMS WILL DISSIPATE AND WILL SEE A WARM FRONT LIFT NORTH. THIS WILL RESULT IN LOW CLOUDS ACROSS THE AREA. ANOTHER SHOT OF SEVERE WEATHER WILL BE POSSIBLE ACROSS THE NORTHERN TAFS AFTER 15Z AS A DEVELOPING MCS WILL DEVELOP ACROSS TENNESSEE AND SLIDE EAST. THIS WILL LIKELY GRAZE THE NORTHERN PORTIONS OF ALABAMA. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 74 42 65 45 / 40 60 10 0 0 ANNISTON 54 77 42 68 42 / 30 50 10 0 0 BIRMINGHAM 57 77 41 67 45 / 50 40 10 0 0 TUSCALOOSA 57 82 43 69 47 / 50 20 10 0 10 CALERA 56 79 42 68 46 / 40 30 10 0 0 AUBURN 56 79 43 68 43 / 10 30 10 0 0 MONTGOMERY 59 83 46 71 48 / 20 20 10 0 0 TROY 56 83 47 73 47 / 10 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
In the hours before
Special weather statement, Mar 14, 5:18 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 PM CDT FRI MAR 14 2008 ALZ048-142300- RUSSELL- 518 PM CDT FRI MAR 14 2008 ...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 600 PM CDT... AT 513 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HATCHECHUBBE...OR 18 MILES SOUTHWEST OF LADONIA... MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HATCHECHUBBE. UCHEE CREEK. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 14, 5:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT FRI MAR 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL SEALE 32.30N 85.17W
03/14/2008 E0.88 INCH RUSSELL AL EMERGENCY MNGR
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 20 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.